To the Editor.—
Heparin-induced cutaneous necrosis unrelated to injection sites1 as well as following its systemic use2 have been reported. I describe a case of toxic epidermal necrolysis (TEN) following the maternal use of heparin.
Report of a Case.—
A male neonate weighing 3,350 g was delivered vaginally to a gravida 2, para 0, 34-year-old mother at term. Apgar scores were 7 and 9. During the last two weeks of her pregnancy, the mother had left iliofemoral venous thrombosis and was treated with 1,000 units of heparin per hour intravenously. At birth, the skin of the infant was erythematous. Superficial blisters were noted on the face and trunk. At 48 hours of age, he had peeling of the skin. Nikolsky's sign was positive. Skin culture was negative for bacteria and fungi. Viral study findings were normal.
Two types of TEN are recognized: (1) the staphylococcal "scalded skin"
Leung A. Toxic Epidermal Necrolysis Associated With Maternal Use of Heparin. JAMA. 1985;253(2):201. doi:10.1001/jama.1985.03350260047017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: